Louisiana, 2011

Damaging Wind and High Wind in Louisiana, April 26, 2011

April 26, 2011 · NWS JAN · 3 events in 3 counties and zones

Gradient induced high winds associated with a wake low occurred during the early morning hours of April 26th generally along the Interstate 20 corridor. The wake low and associated damaging winds spread from west to east along this corridor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
$400,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Gradient induced high winds associated with a wake low occurred during the early morning hours of April 26th generally along the Interstate 20 corridor. The wake low and associated damaging winds spread from west to east along this corridor. The winds were estimated to be as high as 60 mph at times.

Outside of the strong and damaging gradient winds from the wake low event, a few severe storms developed across the area as a band of storms pushed eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 25, 8:30 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 25, 8:30 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT MON APR 25 2011

.UPDATE...LATEST SATELLITE IMAGERY SHOWS NEGATIVELY TILTED SHORTWAVE
OVER THE SOUTHERN PLAINS...WHICH WAS GENERATING SEVERE WEATHER SQUALL
LINE THAT WILL SOON ENTER THE NORTHWEST DELTA REGION. SO A TORNADO
WATCH IS IN EFFECT UNTIL 4 AM FOR PORTIONS OF THE ARKLAMISS REGION EXTENDING
FROM WALTHALL TO JUST NORTH OF JACKSON TO VICKSBURG TO WINNSBORO LA.
SO HAVE UPDATED ZONES FOR THE TORNADO WATCH. THE REST OF THE
FORECAST LOOKS TO BE ON TRACK FOR AN ACTIVE NIGHT FOR TONIGHT./17/

./PREVIOUS DISCUSSION...407 PM CDT.SHORT TERM...SEVERAL ROUNDS OF
SEVERE WEATHER TO IMPACT THE CWA THROUGH THE PERIOD. PRESENTLY...MCS
THAT GRAZED THE NW SECTIONS MOVING ACROSS W TN WHILE A COUPLE OF
BANDS OF STRONG/SEVERE STORMS MOVING THROUGH W AR/E OK/NE TX. THESE
MCS STRUCTURES ARE THE LATEST IN A SERIES THAT HAVE BEEN PLAGUING
THE C MS VALLEY FOR SOME TIME AND DUMPING LARGE AMOUNTS OF RAIN.

THERE HAVE BEEN SOME DISCREPANCIES WITH THE MODELS ON THE HANDLING OF
THESE MCS SYSTEMS...BUT SEEMS AS THOUGH THE NAM/ECMWF/NSSL WRF AND TO
SOME EXTENT THE LOCAL WRF SHOWING SOME AGREEMENT WITH CONVECTIVE
EVOLUTION. CONVECTION LOOKS TO SWEEP INTO THE NW SECTIONS AFTER
MIDNIGHT...MAKING IT AS FAR S AS I20 IN W MS/NE LA...BUT DIMINISHING
THE FURTHER E IT GETS TOWARD MORNING. WHILE PREVIOUS WRF RUNS SHOWED
MORE OF A LINEAR CONVECTIVE MODE...CONTRARY TO FORECAST SHEAR
VECTORS AND WIND PROFILES...LATEST RUNS HAVE CHANGED TO SHOW SHORT
LINEAR SEGMENTS ALONG WITH SOME DISCRETE CELLS. HAVE CONTINUED SEVERE
WORDING IN NORTHERN AREAS OVERNIGHT.

OVERNIGHT CONVECTION WILL SERVE TO PUT DOWN A NICE BOUNDARY OVER C
AND N MS DURING THE MORNING. WHILE SOME LINGERING SCATTERED
CONVECTION WILL OCCUR ALONG AND NORTH OF THE BOUNDARY AFTER
SUNRISE...EXPECT DECENT MIXING TO WEAKEN LIFT/BOUNDARY DURING THE AFTERNOON.

MOVING INTO TUESDAY NIGHT...LOW LEVEL FRONTOGENESIS LOOKS TO GET
GOING OVER N MS ALONG OLD OUTFLOW BOUNDARY. NAM SHOWING SURFACE
DEWPOINTS AROUND 70F POOLING ALONG IT. AS SURFACE LOW PRESSURE
APPROACHES...LOW LEVEL WIND FIELD WILL ALLOW SCATTERED SUPERCELLS TO
DEVELOP ALONG THE BOUNDARY AND MOVE EAST ALONG IT
OVERNIGHT...ESPECIALLY CONSIDERING CAPES OF 500-1500 J/KG AND 0-3KM
SRH AROUND 800 M2/S2. POSITIONING OF THAT BOUNDARY WILL BE CRITICAL
AS TO HOW MUCH IT AFFECTS OUR AREA. RIGHT NOW...AREAS ALONG THE HWY
82 CORRIDOR LOOK TO BE THE MOST UNDER THE GUN.

BY SUNRISE WEDNESDAY...H5 3 PVU POT VORT MAX DIVES INTO BACK SIDE OF
SURFACE LOW ALLOWING FOR MORE DEEPENING AS IT EJECTS OUT TO THE NE.
NAM LOOKS TO VEER LOW LEVEL WINDS AROUND TOO FAST WHICH LIMITS
CONVERGENCE/CONVECTIVE INITIATION UNTIL LATER AND FURTHER EAST.
BELIEVE SEVERE CONVECTION WILL BEGIN DEVELOPING ALONG THE MS RIVER BY
MID/LATE MORNING AND INCREASE FURTHER EAST IN INCREASING
INSTABILITY/SHEAR. MODE LOOKS TO BE MORE LINEAR WEDNESDAY...THUS
DAMAGING WIND MAY BE OF MORE CONCERN./GRG/

&&

.AVIATION...GUSTY SOUTH WINDS AND SCATTERED CUMULUS BASED FROM 4 TO
7 KFT WILL CONTINUE THROUGH THIS EVENING. ANTICIPATE POWERFUL
SEVERE STORMS CAPABLE OF PRODUCING MAJOR TURBULENCE TO PUSH EAST
TOWARD THE MS RIVER EARLY THIS EVENING AND PERHAPS AFFECT GLH/GWO BY
10 PM TO MIDNIGHT. OTHER SITES SUCH AS GTR/CBM/TVR/HKS/JAN MAY
EVENTUALLY BE AFFECTED BY THIS ACTIVITY LATE TONIGHT OR TOWARD
DAYBREAK. OTHERWISE TONIGHT EXPECT MVFR CEILINGS TO BUILD IN BY
MIDNIGHT IN MOST AREAS WITH THE POTENTIAL FOR ANY IFR CONDITIONS
OUTSIDE OF THUNDERSTORMS HIGHEST AROUND PIB/HBG. FOR TOMORROW
SUB-VFR CONDITIONS DUE TO CEILINGS WILL PERSIST THROUGH 9 TO 11 AM
WITH THUNDERSTORM CHANCES DURING THE DAY TOMORROW HIGHEST NORTH OF
THE INTERSTATE TWENTY CORRIDOR. /17/

&&

PREV LONG TERM DISCUSSION... /ISSUED 458 AM CDT MON APR 25 2011/

LONG TERM...THURSDAY THROUGH NEXT MONDAY...CONDITIONS LOOK MUCH
QUIETER THROUGH THE END OF THE WORK WEEK AS SLIGHTLY COOLER DRIER AIR
FILTERS INTO THE REGION AS HIGH PRESSURE AT THE SURFACE BUILDS EAST
INTO THE FORECAST AREA UNDER NORTHWEST FLOW ALOFT. THIS IS ABOUT THE
EXTENT OF THE AGREEMENT BETWEEN THE MODELS THROUGH THE LONG TERM
PORTION OF THE FORECAST. BOTH THE GFS AND ECMWF BRING ANOTHER SYSTEM
INTO THE CWA...BUT THERE ARE SUBSTANTIAL TIMING DIFFERENCES BETWEEN
THE TWO. THE GFS BRINGS A FRONT INTO THE FORECAST AREA LATE SATURDAY
INTO SUNDAY...WHILE THE ECMWF IS ROUGHLY 24 HOURS SLOWER BRINGING THE
FRONT INTO THE CWA SUNDAY NIGHT INTO MONDAY. GIVEN THIS IS STILL
SEVERAL DAYS OUT...I'LL STAY PRETTY CLOSE TO MEX GUIDANCE THROUGH THE
WEEKEND AND INTO NEXT MONDAY. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  87  70  82 /  71  37  50  56
MERIDIAN      67  88  70  87 /  24  41  44  56
VICKSBURG     69  88  71  82 /  86  38  53  49
HATTIESBURG   67  89  70  91 /  22  25  19  43
NATCHEZ       69  88  69  81 /  42  29  24  44
GREENVILLE    70  87  69  79 /  82  59  71  57
GREENWOOD     69  87  71  80 /  85  56  71  63

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.

LA...NONE.

AR...NONE.

&&

17/GG/BB
Hazardous weather outlook, Apr 25, 2:02 PM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT MON APR 25 2011

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-262015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
302 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND NORTHERN AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT INTO TUESDAY. THE
PRIMARY TIMING FOR A RISK OF SIGNIFICANT SEVERE WEATHER IS EXPECTED
TO BE BETWEEN 9 PM AND 9 AM AS A BAND OF STORMS MOVES ACROSS THE AREA
FROM WEST TO EAST. HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WIND GUSTS
TO 75 MPH...AND TORNADOES ARE POSSIBLE WITH THE MOST INTENSE STORMS.
AN ENHANCED RISK OF SEVERE STORMS WILL EXIST OVER THE DELTA NORTHWEST
OF A LINE FROM DELHI TO GRENADA. IN THIS AREA IN PARTICULAR A FEW
STRONG TORNADOES COULD OCCUR...ESPECIALLY WITH ANY DISCRETE SUPERCELL
THUNDERSTORMS WITHIN THE BAND OF STORMS.

IN ADDITION TO THE RISK OF SEVERE STORMS...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE IN AREAS WHERE STORMS MOVE REPEATEDLY ACROSS THE
SAME AREA. THIS COULD CAUSE LOCALIZED FLASH FLOODING. THE PRIMARY
RISK FOR THIS WOULD BE NORTHWEST OF A LINE FROM TALLULAH TO MACON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
ANOTHER EPISODE OF SEVERE STORMS WILL BE LIKELY TUESDAY NIGHT INTO
WEDNESDAY. ANY SEVERE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE ATMOSPHERE
LOOKS TO BECOME PARTICULARLY CONDUCIVE TO THE PRODUCTION OF
SIGNIFICANT SEVERE WEATHER DURING THIS TIME PERIOD...AND THE MOST
INTENSE STORMS MAY BE CAPABLE OF PRODUCING STRONG TORNADOES.

THERE ALSO EXISTS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
TUESDAY NIGHT INTO WEDNESDAY IF STORMS BEGIN TO MOVE OVER THE SAME
LOCATIONS. THIS RISK IS MAINLY FOR AREAS WITHIN THE HIGHWAY 82
CORRIDOR.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AT ANY TIME THROUGH WEDNESDAY.

LAZ024-026-MSZ054>066-072>074-262015-
CATAHOULA-CONCORDIA-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
302 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
SOUTH MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
AN EPISODE OF SEVERE STORMS WILL BE LIKELY LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS THREAT WILL BEGIN WEST OF THE MISSISSIPPI RIVER
TOWARD MORNING EARLY WEDNESDAY...AND SHIFT EAST THROUGH THE DAY.
WHILE THE COVERAGE OF STORMS MAY BE RELATIVELY ISOLATED...ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE AND PRODUCE
TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE ATMOSPHERE
LOOKS TO BECOME PARTICULARLY CONDUCIVE TO THE PRODUCTION OF
SIGNIFICANT SEVERE WEATHER DURING THIS TIME PERIOD...AND THE MOST
INTENSE STORMS MAY BE CAPABLE OF PRODUCING STRONG TORNADOES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TUESDAY NIGHT INTO WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

08

In the hours before

Special weather statement, Apr 25, 8:12 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
912 PM CDT MON APR 25 2011

ARZ074-075-MSZ018-019-025-034-035-260320-
ASHLEY AR-CHICOT AR-BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-WASHINGTON MS-
HUMPHREYS MS-
912 PM CDT MON APR 25 2011

A LINE OF STRONG THUNDERSTORMS IS LOCATED ACROSS SOUTH CENTRAL AND
SOUTHEAST ARKANSAS. THIS LINE WILL IMPACT EXTREME SOUTHEAST ARKANSAS
AND THE DELTA REGION OF MISSISSIPPI OVER THE NEXT HOUR TO HOUR AN
HALF. THIS THUNDERSTORM LINE HAS HAD A HISTORY OF PRODUCING DAMAGING
WINDS AND HAIL. WINDS UPWARDS OF 70 MPH...EMBEDDED TORNADOES...AND
LARGE HAIL WILL BE POSSIBLE.  A TORNADO WATCH WILL BE ISSUED SHORTLY
FOR THE ARKLAMISS DELTA REGION EXTEND EASTWARD INTO CENTRAL
MISSISSIPPI. PLEASE STAY ALERT THROUGH THE EVENING AS CONDITIONS
CHANGE RAPIDLY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHWESTERN HUMPHREYS...WASHINGTON...WESTERN LEFLORE...
SUNFLOWER...BOLIVAR...CHICOT AND ASHLEY COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

LAT...LON 3382 9044 3381 9024 3347 9024 3301 9118
      3301 9207 3306 9211 3309 9213 3340 9197
      3340 9146 3357 9144 3358 9117 3370 9122
      3367 9107 3379 9099 3400 9110 3409 9088
      3413 9094 3413 9067
TIME...MOT...LOC 0207Z 278DEG 34KT 3436 9131 3371 9197
          3313 9300

JA
Local storm report, Apr 25, 10:20 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       DERMOTT                 33.53N 91.44W
04/25/2011  E0.00 INCH       CHICOT             AR   EMERGENCY MNGR

            WATER BEGINNING TO COVER AREA ROADS IN NORTHERN CHICOT
            COUNTY...REPORTED BY CHICOT EM

&&

EC
Local storm report, Apr 25, 10:21 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1121 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             BOYLE                   33.70N 90.73W
04/25/2011  E0.50 INCH       BOLIVAR            MS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR BOYLE...REPORTED BY BOLIVAR
            EOC

&&

EC
Special weather statement, Apr 25, 11:59 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1259 AM CDT TUE APR 26 2011

MSZ027>029-032-260630-
WEBSTER MS-CARROLL MS-MONTGOMERY MS-CHOCTAW MS-
1259 AM CDT TUE APR 26 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES NORTH OF EMBRY
TO 6 MILES NORTHWEST OF VAIDEN AT 1259 AM CDT...MOVING EAST AT 35
MPH.

PEOPLE IN NORTHWESTERN CHOCTAW...MONTGOMERY...EASTERN CARROLL
AND WEBSTER COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3374 8902 3364 8903 3364 8901 3362 8901
      3329 8943 3329 8965 3333 9001 3368 8951
      3373 8950 3373 8919 3375 8918
TIME...MOT...LOC 0559Z 277DEG 32KT 3372 8937 3338 8980

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 160 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Franklin

When
April 26, 1:45 AM CST to 2:00 AM CST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
32.133, -91.674 (the zone’s center; the record gives no point)

High winds associated with a wake low downed hundreds of trees across the parish. 10 trees were lying across major roads, along with a few trees down on homes and vehicles. A few power lines were downed as well. Winds were out of the south.

High Wind, Madison

When
April 26, 2:20 AM CST to 2:40 AM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
32.364, -91.243 (the zone’s center; the record gives no point)

High winds associated with a wake low downed numerous trees across the parish. One tree was blown down onto a house. A few trees were down across Highway 602 and 577.

Thunderstorm Wind, Concordia

When
April 26, 2:29 AM CST
Where
Concordia County, 0.22 mi SSE of Minorca
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.577, -91.478

A tree was blown down on a home destroying the structure.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312439, 312443, 305101.